Alert archive / Pennsylvania / Snow Squall Warnings in 2024
Snow Squall Warning 2, NWS State College, PA
NWS State College, PA issued this snow squall warning at Jan 14, 2024, 7:35 AM EST for 5 counties in Pennsylvania. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 14, 2024, 7:35 AM EST (12:35 UTC)
- Expired
- Jan 14, 2024, 8:30 AM EST
- In force
- 55 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Lycoming County, PA
The radar
The State College radar (KCCX), 32 km from the middle of the area, began a volume at 12:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 0.6 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1565 m above ground
- 0-6 km bulk shear
- 92 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this snow squall warning went out at Jan 14, 5:03 AM EST, 2 hours 32 minutes earlier.
Area forecast discussion, Jan 14, 5:03 AM EST, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service State College PA 503 AM EST Sun Jan 14 2024 .SYNOPSIS... Winter is poised to make a big comeback through mid January as an arctic air pushes into the region today and remains through the midweek period. Snow squalls are possible this Sunday morning as the leading edge of the arctic air presses east across the Commonwealth. Westerly wind gusts between 45 and 50 mph will be likely from the time of the frontal passage and squalls through the mid afternoon hours. A widespread light snow accumulation is possible late Monday night into Tuesday as a storm tracks off the East Coast. Sub-zero wind chills are forecast over the Alleghenies tonight into early Monday morning and again Tuesday night into early Wednesday morning. Below normal temperatures are forecast into next weekend. Welcome back winter. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Clear to partly cloudy skies and a light to moderate southwesterly breeze will kick off the daylight hours today, in contrast to overcast skies with periods of light snow and a threat of snow squalls along and in advance of an arctic front that was over Eastern Ohio at 0930Z and moving quickly east at 50 to 55 mph. The active southwest breeze kept temperatures from falling too far overnight with daybreak readings expected to range from around 20F over the NW Mtns, to the low 30s over the Lower Susq Valley. Will continue to highlight the threat of snow squalls, containing wind gusts of 45 to 50 mph, on social media, formal partner briefings, and via our hazardous weather and Wind Advisory products. Low level convergence along the front, combined with steep lower tropospheric lapse rates up to 100 J/KG of CAPE, argues for one or more broken bands of snow squalls to accompany the fropa as it traverses Central PA between 12Z-17Z. The majority of convection-allowing guidance targets the southeast half of the forecast area for the greatest threat of squalls. The threat is especially high over the Lower Susq Valley, where breaks of sun this morning and temps rising above freezing could set the stage for a possible flash freeze if squalls materialize as expected. We will continue to strongly message the potential for dangerous squalls across all of our dissemination platforms. Onset timing of the periods containing the greatest chc for snow squalls will be around 11Z in the west and 14-15Z in the Susq Valley and points East. As the much colder air surges into the area this morning, deep vertical mixing up to 7-8 KFT AGL will create a fast uptick in wind gusts, up to around 50 mph (or even slightly higher) in the squalls. A Wind Advisory was issued for the entire CWA into late this afternoon while a Wint Weather Advisory remains in effect for the Laurel Highlands through 18Z today, where there appears to be a likelihood for another 1 to 3 inches of wind whipped snow accum. Strong cold advection will result in falling temperatures behind the front during the late morning and afteroon hours today, with readings falling to the teens and 20s by this evening. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/... Surface ridging is progged to build into the region tonight, bringing fair weather with diminishing winds. A southwesterly flow in the boundary layer will keep lake effect snow well north of the border. See no reason to deviate from NBM min temps Sunday night, which range from the single digits over the Allegheny Plateau, to the teens in further east. A diminishing wind should keep apparent temps above wind chill criteria, but it will definitely be the coldest night of the winter so far. Generally fair and cold conditions are expected Monday under surface ridging. Increasing fgen forcing is noted in the model data across Central PA late Monday night associated with a jet streak circulation linked to an approaching upper trough. Surface ridging and dry air may limit the chance of precip over Northern PA. However, ensemble plumes support an increasing chance for a period of light snow late Monday night into Tuesday AM over the southern counties. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... The big story for the long term looks to be a extended stretch of below average temperatures and the coldest weather we've seen so far this winter. Medium range guidance indicates a negative NAO pattern will persist through next week, deflecting the polar vortex southward with below normal heights across the northeast CONUS. The coldest temperatures look to occur on Tuesday night and Wednesday, as the upper trough axis pivots over PA. Relatively light winds will likely keep wind chills just above advisory criteria over the NW Mtns. Dry weather is anticipated Tuesday PM through Thursday AM, as surface ridging builds in from the Ohio Valley and a southwest flow directs lake effect snow to the north of PA. A deepening upstream trough over the Grt Lks is progged by all guidance to push into PA at the end of next week, delivering a reinforcing shot of cold air. Current EPS/GEFS suggest a relatively weak surface low associated with the trough will track over or just south of PA Friday, accompanied by a period of light snow Friday and followed by blustery and cold conditions next weekend, with lake effect snow possible over the W Mtns. However, a few members develop the low faster as it passes south of PA, indicating an outside chance of a more significant snowfall Friday. && .AVIATION /10Z SUNDAY THROUGH THURSDAY/... Light snow across the western highlands will continue to bring periods of IFR vsby through much of the night for BFD. By Sunday morning, an arctic front will begin to move through Central Pennsylvania with snow squalls expected to develop along the frontal boundary. Model consensus indicates that the squalls will impact western sites (BFD, JST) between 11-15Z, central sites (AOO, UNV, IPT) between 13-16Z, and eastern sites (MDT and LNS) by 15-18Z. The squalls will lead to sudden drops in visibility, likely below 1/2 mile in spots, along with the potential for wind gusts in excess of 40 kts. Behind the arctic front, MVFR cigs may continue across BFD and JST for a few hours, but after 21z VFR conditions are expected to prevail areawide in the dry, Arctic airmass. Outlook... Mon...MVFR cigs possible west, VFR east. Snow developing from south to north Mon Night. Tue...Periods of snow, mainly early. Wed-Thurs...A few snow showers across the NW, especially Thursday. VFR elsewhere. && .CTP WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 3 PM EST this afternoon for PAZ004>006- 010>012-017>019-024>027-033>036-045. Winter Weather Advisory until noon EST today for PAZ024-033. Wind Advisory from 8 AM this morning to 5 PM EST this afternoon for PAZ028-037-041-042-046-049>053-056>059-063>066. && SYNOPSIS...Lambert/Steinbugl NEAR TERM...Lambert/Fitzgerald SHORT TERM...Lambert/Fitzgerald/Steinbugl LONG TERM...Fitzgerald AVIATION...Colbert/Banghoff
Hazardous weather outlook, Jan 14, 4:26 AM EST, 3 hours 9 minutes before
Hazardous Weather Outlook National Weather Service State College PA 426 AM EST Sun Jan 14 2024 PAZ024-033-150930- Cambria-Somerset- 426 AM EST Sun Jan 14 2024 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY... ...WIND ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. Wind Advisory. In addition, snow squalls are possible between 6 and 10 AM this Sunday morning and may result in localized whiteouts and dangerous driving conditions. .DAYS TWO THROUGH SEVEN...Monday through Saturday. WInd chills will dip to near 5 below zero late tonight and early Monday, with the coldest air to follow late Tuesday night and early Wednesday when wind chill values will likely dip to around -10. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010-011-150930- Warren-McKean-Potter-Elk-Cameron- 426 AM EST Sun Jan 14 2024 ...WIND ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. In addition, snow squalls are possible between 5 and 9 AM this Sunday morning and may result in localized whiteouts and dangerous driving conditions. .DAYS TWO THROUGH SEVEN...Monday through Saturday. WInd chills will dip to near 10 below zero late tonight and early Monday, with the coldest air to follow late Tuesday night and early Wednesday when wind chill values will likely dip to between -10 and -15. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ012-017>019-025>027-034>036-045-150930- Northern Clinton-Clearfield-Northern Centre-Southern Centre-Blair- Huntingdon-Mifflin-Bedford-Fulton-Franklin-Southern Clinton- 426 AM EST Sun Jan 14 2024 ...WIND ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. In addition, snow squalls are possible this Sunday morning between 7 and 11 AM, which may result in localized whiteouts and dangerous driving conditions. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Wind chill readings will dip to between zero and 5 above late tonight and early Monday and again early Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ028-037-041-042-046-049>053-056>059-063>066-150930- Juniata-Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Lebanon-Cumberland-Adams-York-Lancaster- 426 AM EST Sun Jan 14 2024 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 5 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. In addition, snow squalls are possible this Sunday morning between 8 AM and Noon, which may result in localized whiteouts and dangerous driving conditions. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Wind chill readings will dip to between 5 below and 5 above zero late tonight and early Monday and again early Wednesday. In between these very cold mornings, a weak coastal storm will likely bring a light snowfall late Monday night into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. Lambert
In the hours before
Special weather statement, Jan 14, 6:36 AM EST, 59 minutes before
Special Weather Statement National Weather Service State College PA 636 AM EST Sun Jan 14 2024 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-141515- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon- Cumberland-Adams-York-Lancaster- 636 AM EST Sun Jan 14 2024 ...DANGEROUS SNOW SQUALLS TO IMPACT THE REGION THIS MORNING INTO THE EARLY AFTERNOON HOURS... One or more bands of snow squalls will be moving east at 50 to 55 mph across Central Pennsylvania and the Susquehanna Valley, along the leading edge of an arctic airmass. Near whiteout conditions and a quick one half inch of snow in just 10 to 15 minutes will lead to dangerous travel conditions as a result of the very poor visibility and snow or ice covered roads. Winds will gust up to 50 mph in the squalls. If possible, delay any travel until the mid to late afternoon hours. If you are traveling, your recognition of these squalls and the actions you take to get off the road or help to gradually slow traffic could prevent a high speed, multi-vehicle accident and save your life and the lives of others. If you see terrain features and objects off in the distance being obscured by heavy snow within the dangerous snow squalls, take quick action to pull off the road to a safe location, such as a parking lot or driveway to wait out the squall. If you are on an interstate, it's best to get off the road at the nearest exit as soon as you notice the squall to ensure the safety of you and your passengers. If there isn't an opportunity to safely exit the Interstate, slow down gradually, well before entering the squall and turn on your flashing hazard lights. Lambert/Colbert
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 14, 2:34 AM EST | Wind Advisory | CTP | Adams, Bedford, Blair, Cambria, Cameron, Centre and 27 more | 14 hr |
| Jan 14, 6:42 AM EST | Snow Squall Warning | CTP | Cambria, Cameron, Clearfield, Elk | 78 min |
| Jan 14, 7:44 AM EST | Snow Squall Warning | CTP | Blair, Cambria, Centre, Clearfield, Somerset | 76 min |
| Jan 14, 7:49 AM EST | Snow Squall Warning | CTP | Cameron, Elk, McKean, Potter | 56 min |
| Jan 14, 8:07 AM EST | Snow Squall Warning | CTP | Potter, Tioga | 23 min |
| Jan 14, 8:12 AM EST | Snow Squall Warning | CTP | Centre, Clinton, Lycoming, Northumberland, Union | 33 min |
| Jan 14, 8:23 AM EST | Snow Squall Warning | CTP | Centre, Clinton, Lycoming | 67 min |
| Jan 14, 8:26 AM EST | Snow Squall Warning | CTP | Bedford, Blair, Cambria, Centre, Huntingdon, Juniata and 3 more | 64 min |
| Jan 14, 8:33 AM EST | Snow Squall Warning | CTP | Cameron, Clearfield, Elk | 72 min |
| Jan 14, 8:35 AM EST | Snow Squall Warning | CTP | Tioga | 25 min |
| Jan 14, 8:58 AM EST | Snow Squall Warning | CTP | Tioga | 32 min |
| Jan 14, 9:29 AM EST | Snow Squall Warning | CTP | Centre, Clinton, Huntingdon, Juniata, Mifflin, Montour and 3 more | 31 min |
| Jan 14, 9:34 AM EST | Special Weather Statement | CTP | Clinton, Potter, Tioga | 56 min |
| Jan 14, 9:58 AM EST | Special Weather Statement | CTP | Adams, Cumberland, Dauphin, Lancaster, Lebanon, Schuylkill and 1 more | 92 min |
| Jan 14, 10:05 AM EST | Snow Squall Warning | CTP | Columbia, Juniata, Montour, Northumberland, Schuylkill, Snyder and 1 more | 25 min |
| Jan 14, 10:13 AM EST | Snow Squall Warning | CTP | Clinton, Lycoming, Sullivan, Tioga | 32 min |
| Jan 14, 10:18 AM EST | Snow Squall Warning | CTP | Centre, Clearfield, Clinton | 27 min |
| Jan 14, 10:33 AM EST | Snow Squall Warning | CTP | Columbia, Montour, Northumberland, Schuylkill | 57 min |
Nearby
Snow Squall Warnings in Pennsylvania, 2024Every snow squall warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.